Entropy conditions for scalar conservation laws with discontinuous flux revisited
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 6, pp. 1307-1335.

We propose new entropy admissibility conditions for multidimensional hyperbolic scalar conservation laws with discontinuous flux which generalize one-dimensional Karlsen–Risebro–Towers entropy conditions. These new conditions are designed, in particular, in order to characterize the limit of vanishing viscosity approximations. On the one hand, they comply quite naturally with a certain class of physical and numerical modeling assumptions; on the other hand, their mathematical assessment turns out to be intricate.The generalization we propose is not only with respect to the space dimension, but mainly in the sense that the “crossing condition” of Karlsen, Risebro, and Towers (2003) [31] is not mandatory for proving uniqueness with the new definition. We prove uniqueness of solutions and give tools to justify their existence via the vanishing viscosity method, for the multi-dimensional spatially inhomogeneous case with a finite number of Lipschitz regular hypersurfaces of discontinuity for the flux function.

DOI: 10.1016/j.anihpc.2014.08.002
Classification: 35L65,  35L67
Keywords: Inhomogeneous scalar conservation law, Discontinuous flux, Entropy solution, Vanishing viscosity approximation, Well-posedness, Crossing condition
@article{AIHPC_2015__32_6_1307_0,
     author = {Andreianov, Boris and Mitrovi\'c, Darko},
     title = {Entropy conditions for scalar conservation laws with discontinuous flux revisited},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {1307--1335},
     publisher = {Elsevier},
     volume = {32},
     number = {6},
     year = {2015},
     doi = {10.1016/j.anihpc.2014.08.002},
     zbl = {1343.35158},
     mrnumber = {3425264},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1016/j.anihpc.2014.08.002/}
}
TY  - JOUR
AU  - Andreianov, Boris
AU  - Mitrović, Darko
TI  - Entropy conditions for scalar conservation laws with discontinuous flux revisited
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2015
DA  - 2015///
SP  - 1307
EP  - 1335
VL  - 32
IS  - 6
PB  - Elsevier
UR  - http://archive.numdam.org/articles/10.1016/j.anihpc.2014.08.002/
UR  - https://zbmath.org/?q=an%3A1343.35158
UR  - https://www.ams.org/mathscinet-getitem?mr=3425264
UR  - https://doi.org/10.1016/j.anihpc.2014.08.002
DO  - 10.1016/j.anihpc.2014.08.002
LA  - en
ID  - AIHPC_2015__32_6_1307_0
ER  - 
%0 Journal Article
%A Andreianov, Boris
%A Mitrović, Darko
%T Entropy conditions for scalar conservation laws with discontinuous flux revisited
%J Annales de l'I.H.P. Analyse non linéaire
%D 2015
%P 1307-1335
%V 32
%N 6
%I Elsevier
%U https://doi.org/10.1016/j.anihpc.2014.08.002
%R 10.1016/j.anihpc.2014.08.002
%G en
%F AIHPC_2015__32_6_1307_0
Andreianov, Boris; Mitrović, Darko. Entropy conditions for scalar conservation laws with discontinuous flux revisited. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 6, pp. 1307-1335. doi : 10.1016/j.anihpc.2014.08.002. http://archive.numdam.org/articles/10.1016/j.anihpc.2014.08.002/

[1] Adimurthi, R. Dutta, S.S. Ghoshal, G.D. Veerappa Gowda, Existence and nonexistence of TV bounds for scalar conservation laws with discontinuous flux, Commun. Pure Appl. Math. 64 no. 1 (2011), 84 -115 | MR | Zbl

[2] Adimurthi, G.D. Veerappa Gowda, Conservation laws with discontinuous flux, J. Math. Kyoto Univ. 43 (2003), 27 -70 | MR | Zbl

[3] Adimurthi, S. Mishra, G.D. Veerappa Gowda, Optimal entropy solutions for conservation laws with discontinuous flux functions, J. Hyperbolic Differ. Equ. 2 (2005), 783 -837 | MR | Zbl

[4] Adimurthi, S. Mishra, G.D. Veerappa Gowda, Existence and stability of entropy solutions for a conservation law with discontinuous non-convex fluxes, Netw. Heterog. Media 2 (2007), 127 -157 | MR | Zbl

[5] J. Aleksić, D. Mitrović, On the compactness for two dimensional scalar conservation law with discontinuous flux, Commun. Math. Sci. 4 (2009), 963 -971 | MR | Zbl

[6] J. Aleksić, D. Mitrović, Strong traces for averaged solutions of heterogeneous ultra-parabolic transport equations, J. Hyperbolic Differ. Equ. 10 no. 4 (2013), 659 -676 | MR | Zbl

[7] L. Ambrosio, N. Fusco, D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Univ. Press, New York (2000) | MR | Zbl

[8] B. Andreianov, C. Cancès, Vanishing capillarity solutions of Buckley–Leverett equation with gravity in two-rocks medium, Comput. Geosci. 17 no. 3 (2013), 551 -572 | MR

[9] B. Andreianov, C. Cancès, On interface transmission conditions for conservation laws with discontinuous flux of general shape, hal.archives-ouvertes.fr/hal-00940756 (2014) | Zbl

[10] B. Andreianov, K.H. Karlsen, N.H. Risebro, On vanishing viscosity approximation of conservation laws with discontinuous flux, Netw. Heterog. Media 5 no. 3 (2010), 617 -633 | MR | Zbl

[11] B. Andreianov, K.H. Karlsen, N.H. Risebro, A theory of L 1 -dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal. 201 (2011), 27 -86 | MR | Zbl

[12] E. Audusse, B. Perthame, Uniqueness for scalar conservation law via adapted entropies, Proc. R. Soc. Edinb. A 135 (2005), 253 -265 | MR | Zbl

[13] F. Bachmann, J. Vovelle, Existence and uniqueness of entropy solution of scalar conservation laws with a flux function involving discontinuous coefficients, Commun. Partial Differ. Equ. 31 (2006), 371 -395 | MR | Zbl

[14] P. Baiti, H.K. Jenssen, Well-posedness for a class of 2×2 conservation laws with L data, J. Differ. Equ. 140 no. 1 (1997), 161 -185 | MR | Zbl

[15] M. Bendahmane, K.H. Karlsen, Renormalized entropy solutions for quasi-linear anisotropic degenerate parabolic equations, SIAM J. Math. Anal. 36 no. 2 (2004), 405 -422 | MR | Zbl

[16] M. Bulicek, P. Gwiazda, A. Świerczewska-Gwiazda, Multi-dimensional scalar conservation laws with fluxes discontinuous in the unknown and the spatial variable, Math. Models Methods Appl. Sci. 3 (2013), 407 -439 | MR | Zbl

[17] R. Burger, K.H. Karlsen, J. Towers, A model of continuous sedimentation of flocculated suspensions in clarifier-thickener units, SIAM J. Appl. Math. 65 no. 3 (2005), 882 -940 | MR | Zbl

[18] R. Burger, K.H. Karlsen, J. Towers, On Enquist–Osher-type scheme for conservation laws with discontinuous flux adapted to flux connections, SIAM J. Numer. Anal. 3 (2009), 1684 -1712 | MR | Zbl

[19] R. Burger, K.H. Karlsen, J. Towers, A conservation law with discontinuous flux modelling traffic flow with abruptly changing road surface conditions, Hyperbolic Problems: Theory, Numerics and Applications, Part 2, Proc. Symp. Appl. Math. vol. 67 , Amer. Math. Soc., Providence (2009), 455 -464 | Zbl

[20] J. Carrillo, Entropy solutions for nonlinear degenerate problems, Arch. Ration. Mech. Anal. 147 no. 4 (1999), 269 -361 | MR | Zbl

[21] G. Chavent, G. Cohen, J. Jaffré, A finite-element simulator for incompressible two-phase flow, Transp. Porous Media 2 (1987), 465 -478

[22] G. Crasta, V. De Cicco, G. De Philippis, Kinetic formulation and uniqueness for scalar conservation laws with discontinuous flux, arXiv:1404.5837 (2014) | MR | Zbl

[23] S. Diehl, On scalar conservation law with point source and discontinuous flux function modelling continuous sedimentation, SIAM J. Math. Anal. 6 (1995), 1425 -1451 | MR | Zbl

[24] S. Diehl, A conservation law with point source and discontinuous flux function modelling continuous sedimentation, SIAM J. Appl. Math. 56 no. 2 (1996), 388 -419 | MR | Zbl

[25] S. Diehl, A uniqueness condition for non-linear convection–diffusion equations with discontinuous coefficients, J. Hyperbolic Differ. Equ. 6 (2009), 127 -159 | MR | Zbl

[26] T. Gimse, N.H. Risebro, Riemann problems with discontinuous flux function, Proc. 3rd Int. Conf. Hyperbolic Problems Studentlitteratur, Uppsala (1991), 488 -502 | MR | Zbl

[27] J. Jimenez, Mathematical analysis of a scalar multidimensional conservation law with discontinuous flux, J. Evol. Equ. 11 no. 3 (2011), 553 -576 | MR | Zbl

[28] J. Jimenez, L. Lévi, Entropy formulations for a class of scalar conservations laws with space-discontinuous flux functions in a bounded domain, J. Eng. Math. 60 no. 3–4 (2008), 319 -335 | MR | Zbl

[29] E. Kaasschieter, Solving the Buckley–Leverett equation with gravity in a heterogeneous porous media, Comput. Geosci. 3 (1999), 23 -48 | MR | Zbl

[30] K.H. Karlsen, S. Mishra, N.H. Risebro, Convergence of finite volume schemes for triangular systems of conservation laws, Numer. Math. 111 no. 4 (2009), 559 -589 | MR | Zbl

[31] K.H. Karlsen, N.H. Risebro, J. Towers, L 1 -stability for entropy solutions of nonlinear degenerate parabolic connection–diffusion equations with discontinuous coefficients, Skr. - K. Nor. Vidensk. Selsk. 3 (2003), 1 -49 | Zbl

[32] K. Karlsen, J. Towers, Convergence of the Lax–Friedrichs scheme and stability for conservation laws with a discontinuous space–time dependent flux, Chin. Ann. Math., Ser. B 3 (2004), 287 -318 | MR | Zbl

[33] S.N. Kruzhkov, First order quasilinear equations in several independent variables, Mat. Sb. 81 (1970), 217 -243 | Zbl

[34] D. Mitrovic, New entropy conditions for scalar conservation laws with discontinuous flux, Discrete Contin. Dyn. Syst. 30 (2011), 1191 -1210 | MR | Zbl

[35] D. Mitrovic, Proper entropy conditions for scalar conservation laws with discontinuous flux, (2012)

[36] F. Otto, L 1 -contraction and uniqueness for quasilinear elliptic–parabolic equations, J. Differ. Equ. 131 no. 1 (1996), 20 -38 | MR | Zbl

[37] E.Yu. Panov, Existence of strong traces for generalized solutions of multidimensional scalar conservation laws, J. Hyperbolic Differ. Equ. 2 (2005), 885 -908 | MR | Zbl

[38] E.Yu. Panov, Existence of strong traces for quasi-solutions of multidimensional conservation laws, J. Hyperbolic Differ. Equ. 4 (2007), 729 -770 | MR | Zbl

[39] E.Yu. Panov, On existence and uniqueness of entropy solutions to the Cauchy problem for a conservation law with discontinuous flux, J. Hyperbolic Differ. Equ. 3 (2009), 525 -548 | MR | Zbl

[40] E.Yu. Panov, Existence and strong pre-compactness properties for entropy solutions of a first-order quasilinear equation with discontinuous flux, Arch. Ration. Mech. Anal. 195 (2010), 643 -673 | MR | Zbl

[41] N. Seguin, J. Vovelle, Analysis and approximation of a scalar conservation law with a flux function with discontinuous coefficients, Math. Models Methods Appl. Sci. 13 no. 2 (2003), 221 -257 | MR | Zbl

[42] J.D. Towers, Convergence of a difference scheme for conservation laws with a discontinuous flux, SIAM J. Numer. Anal. 38 no. 2 (2000), 681 -698 | MR | Zbl

[43] J.D. Towers, A difference scheme for conservation laws with a discontinuous flux: the nonconvex case, SIAM J. Numer. Anal. 39 no. 4 (2001), 1197 -1218 | MR | Zbl

[44] G. Vallet, Dirichlet problem for a degenerated hyperbolic–parabolic equation, Adv. Math. Sci. Appl. 15 no. 2 (2005), 423 -450 | MR | Zbl

Cited by Sources: